Virginia, 2009

High Wind in Virginia, November 12, 2009

November 12, 2009 · NWS AKQ · 6 events in 6 counties and zones

The combination of strong high pressure over the Great Lakes and northern New England, and intense low pressure moving northeast along the North Carolina coast, produced very strong northeast winds across eastern and southeast Virginia. The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of strong high pressure over the Great Lakes and northern New England, and intense low pressure moving northeast along the North Carolina coast, produced very strong northeast winds across eastern and southeast Virginia. The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 12, 11:25 AM EST, 35 minutes earlier.

Area forecast discussion, Nov 12, 11:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 AM EST THU NOV 12 2009

.SYNOPSIS...
A PROLONGED PERIOD OF WET AND WINDY WEATHER EXPECTED INTO FRIDAY.
LOW PRESSURE OFF THE SOUTHEAST COAST MOVES SLOWLY NORTHEAST
ALONG THE COAST TODAY...WHILE HIGH PRESSURE REMAINS OVER NEW
ENGLAND. THE LOW WILL BE SLOW TO TRACK OUT TO SEA FRIDAY INTO
THE WEEKEND. HIGH PRESSURE REBUILDS INTO THE MID ATLANTIC REGION
FROM THE NORTH THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE WIND ADVISORY FOR SUFFOLK COUNTY HAS BEEN UPGRADED TO A HIGH
WIND WARNING...MAINLY FOR THE FAR NORTHERN SECTIONS OF THE COUNTY.

PREVIOUS DISCUSSION BELOW...
WHR THIS STM WL RANK (COMPARED TO STMS OF THE PAST) STILL UNKNOWN
AT THIS TIME...BUT CERTAINLY IT MEANS BUSINESS...AND THE WORST
(ESP IN TERMS OF CSTL FLDG...AND HVY RA - ESP SE VA/NE NC) YET TO
COME (OVR THE NEXT 12-24 HRS). LO PRES NOW INVOF GULF
STREAM...JUST SSW OF BUOY 41036...W/ CSTL FNT NE TO BTWN HSE AND
NAGS HEAD. NE WNDS N OF FNT/STM CONTG TO BE STRNG/GSTY FM ERN NC
ON NWD THROUGH FA. HIEST NOTED SPDS SO FAR INVOF PORTIONS OF
HAMPTON RDS...MOUTH OF THE BAY - TO 55 MPH. LRG AREA OF MOD/HVY
RA...EVEN PSBL ISLTD T...SPRDG NNW THROUGH ERN NC...AND INTO SE VA
ATTM. TRENDS SUGGS A VRY WET MRNG INTO (ERY) AFTN HRS ACRS SE 1/2
OF FA...W/ RA AMTS AVGG 2-4 IN (QUITE PSBLY HIER IN SOME PLCS).
PDS OF RA CONTG MOST OTR SXNS OF FA. NEEDLESS TO SAY...FLD WATCH
TO RMN UP. ADDTNLLY...EXPANDING WND ADVSRY TO I95 CORRIDOR (FOR
GUSTS 40-45 MPH)...AND WND WRNG TO CTYS OF NRN NECK/MID PEN
BORDERING CHES BAY (PSBL GUSTS TO 50-55 MPH). COMBO GSTY WNDS AND
SATURATE GRND LEAD TO INCRSD LIKLIHOOD OF POWER OUTAGES. HVY RA WL
ONLY EXAGERATE CSTL FLDG NOT ONLY FOR HI TIDE CYCLE TDA...BUT THE
LO ONE AS WELL. TOTAL RA AMTS 6-8 IN ACRS SE VA/NE NC...WOULD NOT
BE SURPRISED TO HV A REPORT OR TWO 10-12 IN. OTRW...WDSPRD 3-6 IN
XPCTD ACRS FA BY LT TNGT.

MDLS SUGG THAT WNDS AND RA (CVRG/INTENSITY) BEGIN TO LWR (GRDLY)
AFT THIS EVE AS LO PRES TRACKS NE...AND HI PRES INVOF NRN NEW ENG
WKNS. CAN ADJST WND/FLD HEADLINES AS NEC LTR TDA/TNGT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
PATTERN WILL BE SLOW TO BREAK DOWN THROUGH LATE WEEK. LO PRES TO
RMN ESE OF THE CAROLINA CST FRI/FRI NGT...B4 CONTG TO SLOLY MV OUT
TO SEA SAT. CONDS VRY SLO TO IMPRV. KPG POPS HI THROUGH FRI...B4
TRENDING DOWNWARD (W-E) FRI NGT THROUGH SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONT TO BE SLOW WITH OFFSHORE LOWS INFLUENCE ON CSTL AREAS
OF THE MID ATLNTC. WILL KEEP SLGHT CHC POPS ALONG CSTL AREAS SAT
NITE AS MSTR PROGGED TO LINGER THERE. LOWS IN THE 40S TO L50S.

OTW...HIGH PRS BUILDS INTO RGN SUN THRU TUE RESULTING IN DRY AND
SEASONABLE CNDTNS. HIGHS IN THE 60S. LOWS IN THE U30S TO U40S.
NXT SYSTM EJECTS FROM THE MIDWEST INTO THE GT LAKES RGN BY TUE.
BKDR TYPE (DRY) CDFRNT WILL HAVE A HARD TIME PUSHING S BTWN HIGHS
PRS RIDGES TO THE N AND S. SO LTL IF ANY SGNFCNT WX XPCTD WITH THIS
FTR MON NITE / TUE. AS LOW MOVES FRTHR N TUE...ASSCTD FRNTL SYSTMS
APPRCH MTS TUE NITE AND WED. WILL CAP POPS AT 30% THIS FAR OUT.
LOWS IN THE 40S. HIGHS WED IN THE 60S.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
IFR/MVFR CONDS CONTINUE TODAY WITH PCPN (MDT TO HEAVY) ACROSS THE
ENTIRE FORECAST AREA. HI PRES TO THE N AND LOW PRES OVER COASTAL
CAROLINAS WL RESULT IN A VERY STRONG PRES GRADIENT THRU THIS
EVENING. GUSTY WNDS 30 KT INLAND AND 40-45 KT ALG THE CST WITH
HIGHEST WNDS THIS MORNING AND AFTN AT PHF/ORF/ECG WHERE GUSTS MAY
REACH THE 50 KT RANGE. THESE GUSTY WINDS ARE EXPECTED TO CONTINUE
UNTIL AT LEAST EARLY FRI AM.

DRIER CONDS WL SLOWLY FILTER INTO THE RGN LATER THIS WEEKEND AS HI
PRES BLDS IN FROM THE N WITH VFR CONDS RETURNING FOR SUN AND MON.

&&

.MARINE...
STORM WARNINGS REMAIN IN PLACE ACROSS ALL FORECAST WATERS. AREA OF
LOW PRESSURE CONTINUES TO SLOWLY SLIDE EASTWARD OFF THE COASTAL
CAROLINAS AS HIGH PRESSURE OVER NEW ENGLAND BEARS DOWN...PRODUCING A
VERY STRONG PRESSURE GRADIENT OVER THE MID ATLANTIC STATES. WINDS
OVR THE WATERS IN THE SUSTAINED 30 TO 40 KT RANGE WITH HIGH GUSTS OF
ARND 50 KT AND WILL CONTINUE FOR NEARLY THE NEXT 24 HOURS.

SHORT RANGE MDLS SHOW WINDS FINALLY BEGINNING TO DECREASE BY MIDNGHT
TONIGHT...ACROSS THE CHES BAY AND THE SRN COASTAL WATERS...AS
COASTAL LOW SLOWLY MVS FARTHER E. HV ENDED STORM WARNINGS ACROSS
CHES BAY AND THE SRN COASTAL WTRS SLIGHTLY EARLIER THAN ORIGINALLY
ANTICIPATED...AFTER MIDNIGHT. LEFT NRN COASTAL WTRS AS IS FOR
NOW...BUT DEPENDING ON EXACT DEPARTURE TIME OF THIS SYSTEM...THESE
CUD POSSIBLY EXPIRE EARLIER AS WELL.

MODELS SHOW THAT THE SURFACE LOW WILL FINALLY EDGE AWAY FROM THE
COAST ON SATURDAY ALONG WITH THE SURFACE HIGH EXITING INTO THE
MARITIMES. THIS WILL ALLOW THE FLOW TO TURN MORE NORTHERLY TO NWRLY
AND ALSO TO WEAKEN. HIGH PRESSURE WITH DRY AND CALMER WEATHER
RETURNS FOR SUNDAY INTO MONDAY.

&&

.HYDROLOGY...
1110 AM UPDATE...SERFC/MARFC GUIDANCE HAS BEEN UPDATED. GUIDANCE
CONTNIUES TO SHOW AN UPWARD TREND BASED ON THE LATEST PROJECTED
QPF. SEVERAL FOOT RISES STILL EXPECTED OVER THE CHOWAN BASIN...AND
AS SUCH GIVEN THE HIGH CONFIDENCE OF AT LEAST MINOR RIVER FLOODING...
HAVE GONE AHEAD AN ISSUED A RIVER FLOOD WARNING FOR THE MEHERRIN
RIVER AT LAWRENCEVILLE. THE GAGE AT LAWRENCEVILLE IS NOW EXPECTED
TO REACH FLOOD STAGE BY THURSDAY MORNING.

THE LATEST RIVER FORECAST FROM THE MARFC INDICATES WATER LEVEL RISES
FROM 3/4 TO NEAR BANKFULL ON THE JAMES RIVER...AND TO MINOR
FLOODING AT FARMVILLE...MATTOAX...AND MATOACA ON THE APPOMATTOX.
THIS IS A FLUID SITUATION...AND UPDATES TO RIVER LEVELS/FLOOD
POTENTIAL LIKELY NEXT DAY OR SO AS PRECIP WITH SYSTEM EVOLVES.
WILL UPDATE AGAIN IF NEW GUIDANCE ARRIVES FROM SERFC.

PREVIOUS DISCUSSION...THE REMNANT LOW PREVIOUSLY KNOWN AS IDA
COULD POTENTIALLY PRODUCE WIDESPREAD MODERATE TO HEAVY RAINFALL
ACROSS THE AREA MAINLY FROM WEDNESDAY NIGHT INTO THURSDAY.
RAINFALL AMOUNTS COULD REACH 3 TO 5 INCHES IN PORTTIONS OF THE
JAMES BASIN....5 TO 7 INCHES IN THE CHOWAN BASIN AND BETWEEN 6 AND
8 INCHES ACROSS THE LOWER ROANOKE BASIN BEFORE ENDING SOMETIME
EARLY FRIDAY. THIS BEING THE TIME OF YEAR WHEN EVAPORATION IS
LOWER...SOIL MOISTURE HAS REMAINED RELATIVELY HIGH DURING THE PAST
COUPLE OF WEEKS....THEREFORE THE AFOREMENTIONED RAINFALL POTENTIAL
OVER THE NEXT FEW DAYS INCREASES THE LIKELIHOOD OF FLOODING ALONG
SMALL STREAMS AND CREEKS...AS WELL AS FLOODING ALONG PORTIONS OF
THE MAIN STEM RIVERS. A FLOOD WATCH WILL HAS BEEN ISSUED TO
INDICATE FLOOD POTENTIAL FROM THE END OF THE WEEK INTO THE
WEEKEND.

&&

.TIDES/COASTAL FLOODING...
NO CHANGES TO CFW HEADLINE...HAVE MAINTAINED WARNINGS THROUGH THE
END OF THE 3RD PERIOD/FRI AFTN...WITH A STRONG PERSISTENT NE FLOW
CONTINUING THROUGH THE PERIOD. HIGH TIDE CYCLES ARE OCCURRING RIGHT
NOW OVER MUCH OF THE REGION...WITH THE NEXT CYCLE LATER THIS AFTN
FOR MOST. CURRENT OBSERVED DATA IS RUNNING CLOSE TO BOTH GFS AND
NAM/WRF BASED CBOF GUIDANCE (WHICH ARE NOW VERY SIMILAR)...WITH
CURRENT ANOMALIES ABOUT 2-3 FT ABOVE NRML NRN COASTAL WATERS...3-4
FT ABOVE NRML SRN CTSL WATERS AND SOUTHERN CHES BAY (AND QUITE A BIT
LESS AS ONE MOVES NORTHWARD UP THE BAY.

ALL IN ALL...A SEVERE NEAR HISTORIC EVENT ANTICIPATED AS ANOMALIES
LOOK TO INCREASE AT LEAST ANOTHER FOOT (POSSIBLY MORE WITH THE HEAVY
PRECIPITATION ADDING TO THE TIDES)...AND PEAK WITH THE NEXT 2 CYCLES
(THIS AFTN AND EARLY FRIDAY MORNING). FARTHER UP THE BAY THERE IS
THAT TYPICAL LAG TIME...WITH GUIDANCE SUGGESTING THESE AREAS DO NOT
PEAK UNTIL FRIDAY MORNING (VA MIDDLE PENINSULA AND NRN NECK)...AND
EVEN LATER OR SATURDAY FOR CAMBRIDGE (DID NOT ADD HEADLINES UP THAT
WAY YET AS IT MAY ONLY REACH ADVSY LEVELS). AS WINDS
DIMINISH...EXPECT THE WATER LEVELS TO GRADUALLY LOWER FOR THE HIGH
TIDE CYCLE FRIDAY AFTN/EVENING...BUT WILL STILL LIKELY SEE AT LEAST
MINOR TO MODERATE FLOODING. AS THE WINDS CONTINUE WEAKENING AND
BECOME MORE NORTHWESTERLY ON SATURDAY...CONDITIONS ALONG THE COAST
SHOULD BEGIN TO IMPROVE AND THE THREAT OF FLOODING WILL DIMINISH.

RECORDED TIDE LEVELS AT SEWELLS POINT DURING PREVIOUS HISTORIC
EVENTS (NOTE: HIGHER WATER LEVELS HAVE OCCURRED AT OTHER LOCATIONS
IN NORFOLK AND PORTSMOUTH NOT LISTED HERE).

1933 HURRICANE (AUG 23RD 1933)..............8.9 FT MLLW
APRIL 11TH 1956.............................8.0 FT MLLW
HURRICANE ISABEL (SEP 18TH 2003)............7.9 FT MLLW
ASH WEDNESDAY STORM (MAR 7TH 1962)..........7.8 FT MLLW

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR MDZ021>023.
     COASTAL FLOOD WARNING UNTIL 6 PM EST SATURDAY FOR MDZ021>023.
     COASTAL FLOOD WARNING UNTIL 6 PM EST FRIDAY FOR MDZ024-025.
     HIGH WIND WARNING UNTIL 6 AM EST FRIDAY FOR MDZ025.
     FLOOD WATCH THROUGH FRIDAY MORNING FOR MDZ024-025.
     WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR MDZ024.
     HIGH SURF ADVISORY UNTIL 6 PM EST FRIDAY FOR MDZ025.
NC...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR NCZ012-013-030.
     COASTAL FLOOD WARNING UNTIL 6 PM EST FRIDAY FOR NCZ017-102.
     HIGH WIND WARNING UNTIL 6 AM EST FRIDAY FOR NCZ017-102.
     FLOOD WATCH THROUGH FRIDAY MORNING FOR NCZ012>017-030>032-102.
     WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR NCZ014>016-031-032.
     HIGH SURF ADVISORY UNTIL 6 PM EST FRIDAY FOR NCZ102.
VA...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR VAZ060>063-065>074-
     076>090.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ063-064-
     070>076-079>083-087>090-092.
     COASTAL FLOOD WARNING UNTIL 6 PM EST FRIDAY FOR VAZ075-077-078-
     084>086-091-093>100.
     HIGH WIND WARNING UNTIL 6 AM EST FRIDAY FOR VAZ077-078-084>086-
     091-094>100.
     FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ091>100.
     WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR VAZ093.
     HIGH SURF ADVISORY UNTIL 6 PM EST FRIDAY FOR VAZ098>100.
MARINE...STORM WARNING UNTIL 6 AM EST FRIDAY FOR ANZ654.
     STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ630>633-656-
     658.
     STORM WARNING UNTIL 10 AM EST FRIDAY FOR ANZ650-652.

&&

SYNOPSIS...ALB/BKH
NEAR TERM...ALB
SHORT TERM...CCW/ALB/BKH
LONG TERM...MPR
AVIATION...SMF
MARINE...SMF
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 12, 11:23 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1123 AM EST THU NOV 12 2009

ANZ650-652-131630-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
1123 AM EST THU NOV 12 2009

...STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>023-131630-
DORCHESTER-WICOMICO-SOMERSET-
1123 AM EST THU NOV 12 2009

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

VAZ063-070>074-076-079>083-087>090-131630-
HANOVER-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
1123 AM EST THU NOV 12 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

NCZ017-VAZ091-094>097-131630-
INLAND CURRITUCK-YORK-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-
1123 AM EST THU NOV 12 2009

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

NCZ012-013-030-VAZ092-131630-
NORTHAMPTON NC-HERTFORD-BERTIE-SOUTHAMPTON-
1123 AM EST THU NOV 12 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND INTERIOR SOUTHEAST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

MDZ024-VAZ093-131630-
INLAND WORCESTER-ISLE OF WIGHT-
1123 AM EST THU NOV 12 2009

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND INTERIOR SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

MDZ025-NCZ102-VAZ098>100-131630-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
1123 AM EST THU NOV 12 2009

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.
   FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   FLOOD WATCH.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

NCZ014>016-031-032-131630-
GATES-PASQUOTANK-CAMDEN-CHOWAN-PERQUIMANS-
1123 AM EST THU NOV 12 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

VAZ060>062-065>069-131630-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-
1123 AM EST THU NOV 12 2009

...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

VAZ048-049-131630-
FLUVANNA-LOUISA-
1123 AM EST THU NOV 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH THIS EVENING.
LOCALIZED FLOODING WILL BE POSSIBLE IN LOW LYING...POOR
DRAINAGE...AND OTHER FLOOD PRONE AREAS. IN ADDITION...NORTH WINDS
WILL AVERAGE 20 TO 25 MPH...WITH GUSTS UP TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

VAZ064-131630-
CAROLINE-
1123 AM EST THU NOV 12 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

VAZ075-131630-
WESTMORELAND-
1123 AM EST THU NOV 12 2009

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

ANZ654-131630-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
1123 AM EST THU NOV 12 2009

...STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-656-658-131630-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1123 AM EST THU NOV 12 2009

...STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ077-078-084>086-131630-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-
1123 AM EST THU NOV 12 2009

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT.

WAMSLEY

In the hours before

Local storm report, Nov 12, 10:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1017 AM EST THU NOV 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     STORM SURGE      DOWNTOWN NORFOLK        36.85N 76.28W
11/12/2009  E4.00 FT         CITY OF NORFOLK    VA   LAW ENFORCEMENT

            MODERATE TIDAL FLOODING AROUND HIGH TIDE. OBSERVED TIDE
            AT SEWELLS POINT WAS 6.71 FT MLLW AT 6 AM...OR ABOUT 4 FT
            ABOVE THE NORMAL TIDE. MODERATE FLOODING AT SEWELLS POINT
            BEGINS AT 6 FT MLLW...SEVERE FLOODING BEGINS AT 7 FT
            MLLW.

0800 AM     STORM SURGE      FOX HILL                37.08N 76.29W
11/12/2009  E4.00 FT         CITY OF HAMPTON    VA   LAW ENFORCEMENT

            MODERATE TIDAL FLOODING. TIDAL DEPARTURES BETWEEN 3.5 AND
            4 FEET ABOVE NORMAL DURING HIGH TIDE CYCLE THIS MORNING.

&&

HURLEY
Local storm report, Nov 12, 11:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1127 AM EST THU NOV 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLOOD            2 SW NORFOLK INTERNATIO 36.88N 76.22W
11/12/2009                   CITY OF NORFOLK    VA   TRAINED SPOTTER

            MINOR STREET AND YARD FLOODING ON AND NEAR NORCOVA AVE.
            ESTIMATED RAINFALL SO FAR FOR THE STORM 6.5 INCHES.

&&

JFOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Accomack

When
November 12, 12:00 PM EST to 8:00 PM EST
Where
Accomack forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Wind gust of 51 knots (59 mph) was measured at WAL. The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

High Wind, Newport News

When
November 12, 12:00 PM EST to 8:00 PM EST
Where
Newport News forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
ASOS

Wind gust of 58 knots (67 mph) was measured at PHF. Wind gust of 56 knots (64 mph) was measured at LFI. The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

High Wind, Norfolk

When
November 12, 12:00 PM EST to 8:00 PM EST
Where
Norfolk forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
ASOS

Wind gust of 64 knots (74 mph) was measured at ORF. Wind gust of 57 knots (66 mph) was measured at NGU. The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

High Wind, York

When
November 12, 12:00 PM EST to 8:00 PM EST
Where
York forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
Buoy

Wind gust of 57 knots (66 mph) was measured at YKRV2 (York River East Rear Range Light). Wind gust of 50 knots (58 mph) was measured at YKTV2 (Yorktown USCG Station). The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

High Wind, Virginia Beach

When
November 12, 12:00 PM EST to 8:00 PM EST
Where
Virginia Beach forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Wind gust of 65 knots (75 mph) was measured at NTU. Wind gust of 63 knots (72 mph) was measured at CHYV2 (Cape Henry). The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

High Wind, Northampton

When
November 12, 12:00 PM EST to 8:00 PM EST
Where
Northampton forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Buoy
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Wind gust of 53 knots (61 mph) was measured at RPLV2 (Rappahannock Light). The very strong winds downed several trees, produced minor structural damage, and caused numerous power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202650, 202668, 202669, 202670, 202793, 202794.